Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Sacramento, CA

September 13, 2020

NWS Sacramento, CA issued this red flag warning at Sep 13, 2020, 2:27 PM PDT. It took effect at Sep 14, 2020, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2020, 2:27 PM PDT (21:27 UTC)
In effect from
Sep 14, 2020, 11:00 AM PDT
Expired
Sep 14, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

330 
WWUS86 KSTO 132127
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
227 PM PDT Sun Sep 13 2020

...Elevated Fire Weather Conditions Monday...

.Southerly winds will continue to develop today and increase on 
Monday as a weather system passes to our north. The strongest 
winds will be over the southern Cascade Range into portions of the
adjacent foothills. These winds, combined with low humidity, will
result in elevated fire weather conditions across the region and 
may impact ongoing wildfires. Extreme caution should be taken to 
prevent additional fires.

CAZ214-266-268-141300-
/O.UPG.KSTO.FW.A.0005.200914T1500Z-200915T0300Z/
/O.NEW.KSTO.FW.W.0008.200914T1800Z-200915T0300Z/
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
227 PM PDT Sun Sep 13 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR
GUSTY WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 214, 266, AND 
268...

The National Weather Service in Sacramento has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM PDT Monday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Southern Cascade Range and adjacent foothills.

* WIND...Southwest winds 10 to 20 mph with gusts up to 35 mph, 
  locally higher. 

* HUMIDITY...Minimum daytime humidity of 15 to 25 percent.

* IMPACTS...Numerous wildfires are already occurring. Fire 
  safety precautions should be exercised to prevent any 
  additional fires. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
2 follow-up statements
100 
WWUS86 KSTO 141246
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
546 AM PDT Mon Sep 14 2020

...Critical Fire Weather Conditions Today...

.Increasing southerly winds and low humidity today will result in 
critical fire weather conditions for ongoing wildfires in the
Southern Cascades and adjacent foothill areas. Extreme caution 
is advised. 

CAZ214-266-268-150300-
/O.CON.KSTO.FW.W.0008.200914T1800Z-200915T0300Z/
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
546 AM PDT Mon Sep 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WIND AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 214, 266, AND 268...

* AFFECTED AREA...Fire weather zone 214. Fire weather zone 266.
  Fire weather zone 268. Southern Cascade Range and adjacent  
  foothills.

* WIND...Southwest winds 10 to 20 mph with gusts up to 35 mph, 
  locally higher.

* HUMIDITY...Minimum daytime humidity of 15 to 25 percent.

* IMPACTS...Numerous wildfires are already occurring. Fire 
  safety precautions should be exercised to prevent any 
  additional fires. Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
325 
WWUS86 KSTO 150319
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
819 PM PDT Mon Sep 14 2020


CAZ214-266-268-150430-
/O.EXP.KSTO.FW.W.0008.000000T0000Z-200915T0300Z/
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
819 PM PDT Mon Sep 14 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WIND AND LOW HUMIDITY 
FOR FIRE WEATHER ZONES 214, 266, AND 268...

Winds gave decreased and humidity levels have increased into the
upper 20s to lower 50s. Therefore the Red Flag Warning will be 
allowed to expire.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Sep 13, 2:26 AM PDT, 12 hours 1 minute earlier.

Area forecast discussion, Sep 13, 2:26 AM PDT, 12 hours 1 minute before
Area Forecast Discussion
National Weather Service Sacramento CA
226 AM PDT Sun Sep 13 2020

.SYNOPSIS...
Smoke and haze from wildfires will continue to impact air quality
and temperatures. Weak weather system will bring onshore flow and
periods of gusty winds beginning today through early next week as
well as a slight chance of showers in the northern counties by mid-
week. A Fire Weather Watch is in effect Monday for the southern
Cascades and foothills due to gusty winds and low RH.&&

.DISCUSSION...
Main concerns with the near term forecast continue to be smoke,
breezy winds, dry humidity values, and possible precipitation in the
far northern counties by mid-week.

Smoky skies cleared a bit in the Valley yesterday afternoon, with
hires guidance suggesting this trend may continue today. Onshore
flow develops this morning as upper level troughing begins to
replace ridging over NorCal today. HRRRx guidance suggests only
light smoke in the southern Sacramento Valley this morning, with
conditions slightly improving in the northern Valley this evening.
Expect haze and at least light smoke to continue across the area
as wildfires continue across the state. Airnow forecasts for today
still indicate areas of moderate to unhealthy air quality. Still
expecting similar afternoon highs to those of yesterday, with the
Valley in the upper 80s and low 90s, and mountain temperatures
generally in the 70s.

Breezy winds are expected to develop this afternoon and evening
continuing into early next week as this trough continues to
amplify and move east. South to southwest winds in the Valley may
gust up to 20-25 mph each afternoon with the strongest winds in
the northern Sac Valley and the Delta. In the high Sierra, expect
some west to southwest gusts up to 35 mph, with the stronger winds
seen Monday afternoon. Although the onshore flow should slowly
increase humidity, these winds will bring some local fire weather
concerns as fuels continue to be dry. A Fire Weather Watch
continues for the southern Cascades and adjacent foothills Monday
morning through 8pm Monday evening where minimum daytime relative
humidity will remain in the teens and active wildfires could be
impacted by the gusty winds.

Stuck with NBM PoPs for mid-week chances for precipitation with only
small chances in the Coastal mountains by mid-week.  Relatively
"better" chances seen later in the week as the trough finally moves
onshore. Temperatures through mid-week remain near or slightly below
normal with continued localized gusty south to west winds in the
afternoons and evenings.

&&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)...
GEFS and EC ensemble have settled into a pretty consistent
forecast indicating the closed low off the coast will approach
NorCal on Thursday before becoming an open wave on Friday as it
moves across the PacNW. The system may bring a few showers to the
northwest corner of the forecast area on Thursday, with a little
better chance possible across the northern mountains and far north
end of the Sacramento Valley on Friday. Locally breezy conditions
along with a little cooler temperatures (and higher RH's) are
expected.

Ridge rebuilds for warmer and drier conditions next weekend. It
appears a relatively brief period of north/east winds will be
possible, but that could change depending on whether the late
week system digs further into the Rockies as it moves east of
NorCal.
&&

.AVIATION...
Widespread MVFR conditions continue next 24 hours due to wildfire
smoke. Areas of IFR conditions with local LIFR possible at times.
Surface wind gusts under 10 kts except local southwest gusts
10-20 kts vicinity Carquinez Strait and west Delta.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for Burney Basin and Northeast Plateau in Shasta County
Including Northwest Lassen NF north of Lassen NP-Northern Sierra
Foothills from 1000 to 3000 Ft. Includes portions of Shasta-
Trinity and Butte Units-Northern Sierra Including Lassen NP and
Plumas and Lassen NF/S West of the Sierra Crest (West of Evans
Peak-Grizzly Peak-Beckworth Peak).

&&

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.